New Jersey, 2013

Flash Flood in New Jersey, June 2, 2013

June 2, 2013 · NWS OKX · 1 event in 1 county or zone

As a cold front moved towards the area, showers and thunderstorms produced heavy rainfall, which resulted in isolated flash flooding in Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold front moved towards the area, showers and thunderstorms produced heavy rainfall, which resulted in isolated flash flooding in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 2, 9:40 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 2, 9:40 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1040 PM EDT SUN JUN 2 2013

.SYNOPSIS...
A COLD FRONT APPROACHES THIS EVENING AND MOVES ACROSS THE REGION
LATE MONDAY. HIGH PRESSURE RETURNS FOR THE MID-WEEK PERIOD...AND
THEN UNSETTLED WEATHER RETURNS LATE THIS WEEK AND NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
02Z RADAR INDICATING SCT SHOWERS AND THUNDERSTORMS MOVING THROUGH
NE NJ TO THE NORTHEAST. 02Z LAPS SHOWING INSTABILITY VALUES STILL
AROUND 1000 J/KG RIGHT AROUND THE NYC METRO REGION...WHERE TEMPS
WERE STILL HOVERING IN THE UPPER 70S TO RIGHT AROUND 80. SHEAR HAS
WEAKEN IN THE PAST COUPLE OF HOURS...AND WITH WEAK INSTABILITY
JUST EAST OF THE CITY...NOT EXPECTING TOO MUCH MORE GROWTH OF THE
STORMS...BUT A WEAKENING TREND. HAVE UPDATED POPS THROUGH 06Z TO
REFLECT THE LATEST COVERAGE AND INTENSITY...MENTIONING SCT SHOWERS
WITH ISO TS. THE THREAT OF ANY SEVERE WX HAS PRETTY MUCH
SUBSIDED...WITH EVEN STRONG TS BECOMING LESS LIKELY. ADJUSTED
TEMPS ACROSS THE AREA AS WELL TO REFLECT 02Z OBS.

COLD FRONT CONTINUES TO APPROACH AFTER MIDNIGHT NIGHT. AS IT
DOES...LOW PRES WILL FORM ALONG THE BOUNDARY NEAR THE DELMARVA
AREA...AND THAT LOW WILL LIFT INTO THE REGION LATE IN THE
OVERNIGHT PERIOD. SHOWERS WILL REDEVELOP LATE...AND WITH PWATS
STILL RANGING FROM 1.5-2"...CAN EXPECT LOCALLY HEAVY RAIN ONCE
AGAIN INTO THE MONDAY MORNING COMMUTE. THIS SYSTEM IS NOTED ON THE
LATEST WATER VAPOR IMAGERY.

USED A MET/MAV MOS BLEND FOR LOWS TONIGHT IN THE MID 60S TO LOWER 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
LOW PRES SLOWLY MOVES ACROSS THE REGION MONDAY AS THE COLD FRONT
ADVANCES. THE HEAVIEST OF THE RAIN WILL BE IN THE MORNING...AND
THEN GRADUALLY TAPERS OFF FROM WEST TO EAST AS THE DAY PROGRESSES.
WITH HIGHS IN THE 70S TO NEAR 80...CAN EXPECT A FEW SCT TSTMS IN
THE AFTERNOON...BUT NOT EXPECTING STORMS TO BE WIDESPREAD OR
ORGANIZED.

COLD FRONT WILL BE THROUGH THE REGION BY MIDNIGHT MONDAY NIGHT.
HIGH PRES BUILDS INTO THE REGION BEHIND THE FRONT...AND NORTHERLY
WINDS WILL USHER A COOLER AND DRYER AIRMASS INTO THE REGION BY
DAYBREAK TUESDAY. SFC DEWPOINTS FALL FROM THE UPPER 50S MONDAY
EVENING INTO THE LOWER 40S BY TUESDAY MORNING.

LOWS MONDAY NIGHT WILL FALL INTO MID/UPPER 50S FOR SOUTHERN
PORTIONS OF THE CWA...AND INTO THE MID/UPPER 40S ACROSS NORTHERN
ZONES.

THERE IS A MODERATE RIP CURRENT RISK MONDAY AT ATLANTIC OCEAN BEACHES.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
CANADIAN HIGH PRES BUILDS INTO THE REGION ON TUESDAY WITH DRY
CONDS AND NEAR NORMAL TEMPS FOR THE MID-WEEK PERIOD. WEAK SURGE OF
CAA WILL RESULT IN TEMPS RIGHT AROUND NORMAL FOR THIS TIME OF
YEAR...TOPPING OFF IN THE MID TO UPPER 70S. HUMIDITY LEVELS WILL
BE LOW AS WELL...WITH SFC DEWPOINTS ONLY IN THE 40S.

HIGH PRES MOVES OFFSHORE THURSDAY. RETURN FLOW SETS UP...AND THE
ONSHORE FLOW WILL ALLOW DEW POINTS TO INCREASE...BUT THE ONSHORE
FLOW WILL RESULT IN SLIGHTLY COOLER TEMPS AS HIGHS TOP OFF IN THE
LOW TO MID 70S. SOME SHOWERS MAY SPILL OVER THE TOP OF THE RIDGE
INTO FAR NORTHWEST ZONES LATE THURSDAY.

UPPER TROUGH WITH LOW PRES OVER THE SOUTHEAST U.S. THEN MOVES
CLOSER TO THE REGION. CURRENT MODELS INDICATE THIS LOW WILL BE
SLOW TO DEPART...AND FOR NOW...WILL CARRY CHANCE POPS OVER THE CWA
STARTING ON FRIDAY AND LASTING THROUGH THE WEEKEND. NEAR NORMAL
TEMPS EXPECTED.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A COLD FRONT APPROACHES OVERNIGHT AND SLOWLY PASSES THROUGH ON
MONDAY.

SCATTERED SHOWERS AND ISOLATED TSTMS WILL IMPACT MOST AIRPORTS
THROUGH MIDNIGHT. THEN EXPECT A LARGER AREA OF SHOWERS TO APPROACH
FROM THE SOUTH AFTER MIDNIGHT. EMBEDDED THUNDERSTORMS ARE POSSIBLE
OVERNIGHT...BUT COVERAGE NOT HIGH ENOUGH TO INCLUDE IN
TERMINAL FORECASTS.

SHOWERS CONTINUE MONDAY MORNING...THEN THE SHOWER ACTIVITY SLOWLY
MOVES TO THE EAST DURING THE AFTERNOON...MAINLY LONG ISLAND AND SRN
CT. AGAIN...EMBEDDED THUNDERSTORMS ARE POSSIBLE.

VFR CONDITIONS INITIALLY OUTSIDE OF TSTMS WILL BECOME MVFR OR EVEN
IFR OVERNIGHT IN SHOWERS AND FOG. MVFR OR LOW END VFR EXPECTED
DURING THE DAYTIME HOURS MONDAY.

SOUTH WINDS CONTINUE TO LIGHTEN OVERNIGHT. WINDS WILL BE A CHALLENGE
ON MONDAY AS THE FRONT SLOWLY MOVES ACROSS THE NYC METRO AREA.
WINDS EVENTUALLY SHIFT TO THE WEST DURING THE AFTERNOON...EXCEPT FOR
AIRPORTS EAST OF NYC.

.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.MONDAY EVENING...ANY LINGERING MVFR IN SHOWERS AND FOG IMPROVES
TO VFR.
.LATE MONDAY NIGHT THROUGH THURSDAY...VFR.
.THURSDAY NIGHT-FRIDAY...SUB VFR POSSIBLE IN SHOWERS AND TSTMS.

&&

.MARINE...
THE PERSISTENT SW FLOW WILL RESULT IN SEAS CONTINUING TO BUILD TO
4-7 FT. SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH MONDAY EVENING.
WIND DIMINISH TO 10-15 KT LATE TONIGHT...AND NOT EXPECTING 25 KT
GUSTS THROUGH THE PERIOD. HOWEVER...SEAS WILL REMAIN UP DUE TO A
SOUTHEAST SWELLS...AND NOT EXPECTING OCEAN SEAS TO FALL BELOW 5 FT
UNTIL HIGH PRES BUILDS INTO THE WATERS ON TUESDAY.

SHOWERS RETURN LATE TONIGHT THROUGH MONDAY AS LOW PRES/COLD FRONT
WORK THEIR WAY THROUGH THE WATERS.

HIGH PRES RETURNS ON TUESDAY...DEPARTING BY THURSDAY. LOW PRES
APPROACHES LATE IN THE WEEK.

&&

.HYDROLOGY...
MODERATE TO LOCALLY HEAVY RAIN POSSIBLE LATE TONIGHT THROUGH
MONDAY MORNING. MOST OF THE REGION WILL PICK UP BETWEEN 1/2" AND
1" QPF THROUGH MONDAY...BUT RAINFALL AMOUNTS MAY BE HIGHER IN
TSTMS AND IN TRAINING OF TSTMS. WIDESPREAD FLOODING IS NOT
ANTICIPATED...THUS...NO FLOOD WATCHES. URBAN AND SMALL STREAM
FLOOD ADVISORIES WILL MORE THAN LIKELY BE NEEDED MONDAY MORNING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ350-353-355.

&&

SYNOPSIS...MPS
NEAR TERM...SEARS/MPS
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...PW
MARINE...MPS/SEARS
HYDROLOGY...SEARS/MPS
Hazardous weather outlook, Jun 2, 9:49 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1049 PM EDT SUN JUN 2 2013

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1049 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION
TONIGHT. THE THREAT FOR ANY SEVERE THUNDERSTORMS HAS DIMINISHED.
HOWEVER...HEAVY RAINFALL MAY ACCOMPANY SOME OF THE
STORMS...ESPECIALLY DURING THE EARLY MORNING COMMUTE...RESULTING
IN POSSIBLE URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-040300-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1049 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE WATERS
TONIGHT. THE THREAT FOR ANY SEVERE THUNDERSTORMS HAS DIMINISHED.
HOWEVER...HEAVY RAINFALL AND GUSTY WINDS MAY ACCOMPANY SOME OF THE
STORMS THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 2, 6:29 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
729 PM EDT SUN JUN 2 2013

NJZ002-004-103>105-030000-
EASTERN BERGEN-EASTERN PASSAIC-WESTERN BERGEN-WESTERN ESSEX-WESTERN
PASSAIC-
729 PM EDT SUN JUN 2 2013

...STRONG THUNDERSTORM WILL IMPACT BERGEN...NORTHERN ESSEX AND
PASSAIC COUNTIES...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEQUANNOCK TOWNSHIP...AND MOVING EAST AT 25
MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER
ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4109 7411 4103 7398 4089 7394 4085 7433
      4087 7434 4090 7434 4091 7433 4090 7428
      4097 7429 4100 7432 4101 7439 4103 7442
      4102 7443 4103 7444

DSW
Special weather statement, Jun 2, 6:41 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
741 PM EDT SUN JUN 2 2013

NJZ103-104-NYZ069>071-030015-
EASTERN BERGEN-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN
WESTCHESTER-WESTERN BERGEN-
741 PM EDT SUN JUN 2 2013

...STRONG THUNDERSTORM WILL IMPACT NORTHERN BERGEN...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUFFERN...AND MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4116 7422 4128 7372 4113 7367 4110 7372
      4105 7369 4098 7417 4113 7422 4113 7421
      4115 7423

DSW
Special weather statement, Jun 2, 10:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1100 PM EDT SUN JUN 2 2013

NJZ006-104>108-NYZ071>074-030445-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-HUDSON-NEW YORK
(MANHATTAN)-RICHMOND (STATEN IS.)-SOUTHERN WESTCHESTER-WESTERN
ESSEX-WESTERN UNION-
1100 PM EDT SUN JUN 2 2013

...STRONG THUNDERSTORMS WILL IMPACT BRONX...HUDSON...NEW YORK
(MANHATTAN)...RICHMOND (STATEN ISLAND)...SOUTHEASTERN BERGEN...
SOUTHEASTERN ESSEX...SOUTHERN WESTCHESTER AND UNION COUNTIES...

AT 1057 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR NORTH BRUNSWICK TOWNSHIP AND NEAR
HARRISON...BOTH MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE...
  5 MILES SOUTHEAST OF PLAINFIELD BY 1130 PM.
  NEAR CLARK BY 1140 PM.
  NEAR LINDEN BY 1145 PM.
  NEAR UNION BY 1150 PM.
  NEAR ELIZABETH BY 1155 PM.
  NEAR BAYONNE BY MIDNIGHT.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4060 7422 4060 7444 4084 7418 4082 7412
      4089 7413 4103 7398 4100 7390 4103 7383
      4093 7370 4090 7375 4084 7376 4084 7381
      4081 7379 4079 7387 4080 7391 4070 7398
      4068 7406 4063 7406 4051 7425 4051 7426

GOODMAN

The radar

The Philadelphia radar (KDIX), 80 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
June 2, 10:45 PM EST to 11:15 PM EST
Where
Union County, 0.82 mi ENE of Linden Jct to 0.79 mi WNW of Elizabeth Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.654, -74.215

The local fire department rescused a vehicle stuck in flood waters at Route 1 and Maple Ave. in Elizabeth.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459594.